Heavy Rain, Pueblo
- When
- July 20, 1:26 PM MST to 2:26 PM MST
- Where
- Pueblo County, 1.29 mi WSW of Rye
- Reported by
- NWS Employee
- Coordinates
- 37.910, -104.950
Heavy rainfall of 1.05 inches.
Showers and thunderstorms occurred over and near the higher terrain as well as into the I-25 corridor during the afternoon and evening. An isolated wind gust to 58 mph occurred across southern El Paso county, along with a localized heavy rainfall report near the Wet Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Showers and thunderstorms occurred over and near the higher terrain as well as into the I-25 corridor during the afternoon and evening. An isolated wind gust to 58 mph occurred across southern El Paso county, along with a localized heavy rainfall report near the Wet Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 20, 10:25 AM MST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1125 AM MDT Wed Jul 20 2022 .SHORT TERM...(Today and tonight) Issued at 425 AM MDT Wed Jul 20 2022 Key Messages: 1) Showers and thunderstorms expected over and near the higher terrain as well as into the I-25 corridor this afternoon and evening. Highest coverage of storms this afternoon/evening across the mountains and plains interface. 2) Strong to severe storms are expected this afternoon into the evening, with the highest chances expected from the mountains into the I-25 corridor. 3) Increased risk for burn scar flash flooding, especially across the Spring and Junkins burn scars. Conditions have quieted down early this morning, with mainly dry conditions in place. Thunderstorm development from late last evening has ended, though some light showers will be possible over the far southeast plains for a couple of hours this morning. Cloud cover will remain in place early this morning as mid level energy slowly pivots out of the area, but with a clearing trend then expected through the remainder of the morning. Slightly cooler temps will be in place today, though high temps well into the 90s will still occur across the plains. Thunderstorm activity over most areas from around the I-25 corridor and to the west will be the main focus for today. Daily development over the higher terrain will occur by mid to late morning, and likely remain focused in these areas through around midday. By early afternoon, forecast soundings along the I-25 corridor are in good agreement with building instability and little to if any CIN in place. Development over the Pikes Peak region and southern mountains will then likely begin to spill into parts of the I-25 corridor. This trend then continues, but with increases in coverage and intensity of storms expected, through mid to late afternoon along the mountains into the I-25 corridor. Mid level energy is expected to push overhead while low/mid level flow turns easterly providing upslope right into the higher terrain. During this time, steepening lapse rates will help support CAPE values up to around 750 j/kg and quite possibly approaching 1000 j/kg. The current mid to upper 50s dewpoints in place across the plains are forecast to mix out today, but wonder if guidance is being too aggressive with this trend. If so, it's quite possible that dewpoints could remain in the mid to upper 50s and with higher coverage of CAPE values around 1000 j/kg along the I-25 corridor and into the mountains. Further to the east from around La Junta and areas to the east, dry advection will be the trend today. This drier air will be a limiting factor for instability in this location for much of the day. Slightly stronger mid level flow with a steady southeast flow in the lower levels will support higher shear today. While the highest shear of around 35kt will be over the easter plains in the drier air, do think values around 30 kt will be possible along the I-25 corridor today. This will all support strong to severe storms from the mountains into the I-25 corridor from mid afternoon through mid evening. With the current setup noted above, expected hazards would be wind gusts up to 55 to 65 mph. Additionally, large hail to around the size of quarters could also occur with the strongest storms. Given the expected flow to bring very moist and unstable air right into the mountains, think there will be an increased risk of burn scar flash flooding. While all locations would be at risk, think there is a slightly higher chance across the Spring and Junkins burn scars. By this evening, thunderstorms will likely push east of the I-25 corridor and still pose some strong to severe risk. Some of the hires guidance and including the HRRR, take these storms into the far eastern plains by mid to late evening. The previously mentioned drier air and more stable conditions should limit this eastward push, however, some guidance is showing a late surge in dewpoints across this area. If this occurs, then could't really rule out some stronger development. At this time, confidence is low on this possibility. .LONG TERM...(Thursday through Tuesday) Issued at 425 AM MDT Wed Jul 20 2022 Key Messages: 1) Warmer and drier across the plains into the end of the work week, with continued diurnal storms over the higher terrain. 2) Cooler with an uptick in storm coverage for the late weekend and into early next week. Thursday-Friday...The centroid of the upper high across the Four Corners region is progged to slowly lift north and east into western Colorado through Friday, with flow aloft becoming weak north to northwest across southeast and south central Colorado. This will tend to keep the southeast plains hot and mainly dry through Friday, with enough moisture under the high to support scattered diurnal showers and storms over and near the higher terrain. Storms will be generally slow moving and capable of producing heavy rainfall, leading to possible flash flooding, especially across area burn scars. Temperatures aloft warm under the building high with highs back into the 90s to lower 100s across the plains, and generally in the 70s and 80s across the higher terrain. Saturday-Sunday...Latest models continue to indicate the upper ridge to be pushed south and east of the central Rockies, as short wave energy translates across the Intermountain West and Northern Tier. This will allow for another influx of monsoonal moisture within weak west to southwest flow aloft expected across the region. This increase in available moisture, combined with a front progged to push south and west through eastern Colorado later Saturday, will lead to better coverage of storms across the higher terrain as well as better chances of storms moving east across the I-25 Corridor and Plains. Temperatures Saturday could be the warmest of the week, with near record highs possible across the Plains, before cooling behind the front and the expected increase in convective cloud cover will allow temperatures to cool areawide on Sunday. Monday-Tuesday...Cooler, near seasonal temperatures and a continued uptick in daily storm coverage remains on tap into early next week, as monsoonal moisture continues to move into the region within weak southwest flow aloft, as well as another frontal boundary progged to move across the plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1122 AM MDT Wed Jul 20 2022 Thunderstorms are expected today. The best chance of storms at the TAF sites will be around 20-23 UTC this afternoon. Winds of 20 to 40 knts will be possible with the storm activity. A period of heavy rain and possibly small hail can not be ruled out. Once the storms move through, expect VFR conditions. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MW AVIATION...HODANISH
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Wed Jul 20 2022 COZ058>089-093>099-211730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Wed Jul 20 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight There is a marginal risk for a few severe thunderstorms today across the I-25 corridor region and the eastern plains. The primary threat will be wind gusts to 55 to 65 mph and hail up to the size of quarters. The greatest risk for hail will be along the I-25 corridor, while the wind threat will exist over the entire region. Thunderstorms will start to intensify by mid afternoon and then will move east across the plains late this afternoon and evening. In addition to the severe weather activity, locally heavy rain will be possible across the mountains adjacent to the plains. Burn scar flooding will be possible, especially across the Spring burn scar region. The greatest risk for strong storms along the I-25 corridor region will be between 1 pm and 5 pm. Over the remainder of the region, thunderstorms will be possible with localized heavy rain and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Warmer and drier conditions are expected across the southeast plains Thursday through Saturday, while isolated to scattered afternoon and evening showers and thunderstorms will remain possible over and near the higher terrain through the end of the work week. Storms will be slow moving and capable of producing heavy rainfall, leading to possible flash flooding, especially across area burn scars into the early weekend. Cooler temperatures with an uptick in daily thunderstorm coverage remains in the offing for Sunday through Tuesday, as monsoonal moisture is expected to increase across the region within weak southwest flow aloft across the Rockies. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over the region, especially along the mountain-plains interface and all of the eastern plains. 34/34
Special Weather Statement
National Weather Service Pueblo CO
144 PM MDT Wed Jul 20 2022
COZ081-083-085-202015-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
144 PM MDT Wed Jul 20 2022
...Strong thunderstorms will impact portions of northeastern Fremont,
southeastern Teller and southwestern El Paso Counties through 215 PM
MDT...
At 144 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Security-Widefield to 8 miles north of
Canon City. Movement was southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Fountain, Security-Widefield and Security around 150 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3856 10458 3850 10528 3868 10524 3878 10476
3872 10456
TIME...MOT...LOC 1944Z 299DEG 18KT 3874 10464 3858 10525
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Ehr/CohenSpecial Weather Statement
National Weather Service Pueblo CO
203 PM MDT Wed Jul 20 2022
COZ081-084-085-202030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
203 PM MDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of northwestern El Paso
County through 230 PM MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 10 miles north of Colorado Springs, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy and
Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3895 10491 3905 10488 3904 10471 3890 10476
TIME...MOT...LOC 2003Z 291DEG 13KT 3898 10485
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
204 PM MDT Wed Jul 20 2022
COZ085-202030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
204 PM MDT Wed Jul 20 2022
...Strong thunderstorms will impact portions of southeastern El Paso
County through 230 PM MDT...
At 203 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Truckton to 7 miles northwest of Hanover
to near Security-Widefield. Movement was southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fountain and Hanover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Winds gusts may extend well away from precipitation and lightning.
&&
LAT...LON 3865 10418 3854 10436 3856 10468 3870 10465
3873 10448 3879 10431
TIME...MOT...LOC 2003Z 334DEG 18KT 3873 10428 3869 10452 3872 10465
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Ehr/CohenSpecial Weather Statement
National Weather Service Pueblo CO
211 PM MDT Wed Jul 20 2022
COZ084-202045-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
211 PM MDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of northeastern El Paso
County through 245 PM MDT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 29 miles northeast of Colorado Springs, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calhan and Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3897 10423 3897 10448 3913 10448 3913 10423
TIME...MOT...LOC 2011Z 277DEG 13KT 3908 10436
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CohenSpecial Weather Statement
National Weather Service Pueblo CO
216 PM MDT Wed Jul 20 2022
COZ072-074-075-087-088-202045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
216 PM MDT Wed Jul 20 2022
...A cluster of strong thunderstorms will impact portions of south
central Huerfano and southwestern Las Animas Counties through 245 PM
MDT...
At 215 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Veta to near Gulnare to near Boncarbo.
Movement was east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinidad, southern Spring Burn Scar north of Highway 160, La Veta,
Aguilar, Gulnare, Spanish Peaks and Boncarbo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3762 10488 3743 10460 3714 10451 3720 10484
3732 10491 3759 10514
TIME...MOT...LOC 2015Z 263DEG 6KT 3758 10498 3741 10476 3728 10465
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Ehr/CohenSpecial Weather Statement
National Weather Service Pueblo CO
225 PM MDT Wed Jul 20 2022
COZ079-080-086-087-202100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
225 PM MDT Wed Jul 20 2022
...Strong thunderstorms will impact portions of north central
Huerfano, east central Custer and southwestern Pueblo Counties
through 300 PM MDT...
At 224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Junkins Burn Scar to near
Greenhorn Mountain. Movement was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Junkins Burn Scar, Greenhorn Mountain, Rye, Beulah, San
Isabel and Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3815 10501 3792 10473 3780 10506 3806 10516
TIME...MOT...LOC 2024Z 322DEG 30KT 3805 10508 3791 10499
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Ehr/CohenThe Pueblo radar (KPUX), 91 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy rainfall of 1.05 inches.
Mesonet station in Fountain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045844, 1045845.